Alert archive / California / Wind Advisories in 2014

Wind Advisory 42, NWS Medford, OR

December 18, 2014Siskiyou County, California

NWS Medford, OR issued this wind advisory at Dec 18, 2014, 6:37 PM PST for Siskiyou County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2014, 6:37 PM PST (02:37 UTC)
Expired
Dec 19, 2014, 1:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WWUS76 KMFR 190237
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
637 PM PST THU DEC 18 2014

CAZ081-190900-
/O.NEW.KMFR.WI.Y.0042.141219T0237Z-141219T0900Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
637 PM PST THU DEC 18 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM PST FRIDAY. 

* WINDS: SOUTH 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* LOCATIONS INCLUDE: WEED.

* IMPACTS: THE STRONGEST WINDS ARE EXPECTED IN THE SOUTHERN 
  SHASTA VALLEY NEAR WEED...WHICH COULD MAKE TRAVEL ALONG 
  INTERSTATE 5 DIFFICULT...ESPECIALLY FOR HIGH PROFILE 
  VEHICLES. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SPILDE
1 follow-up statement
661 
WWUS76 KMFR 190853
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1253 AM PST FRI DEC 19 2014

CAZ081-191000-
/O.EXP.KMFR.WI.Y.0042.000000T0000Z-141219T0900Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
1253 AM PST FRI DEC 19 2014

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING. 

WINDS ARE CURRENTLY DIMINISHING IN THE AREA.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

$$

SK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 18, 4:16 PM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 18, 4:16 PM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
416 PM PST THU DEC 18 2014

UPDATED MARINE AND AVIATION SECTIONS

.SHORT TERM...THE UPPER RIDGE AXIS HAS ALREADY MOVED EAST AND THE
NEXT COLD FRONT IS ALREADY ON ITS HEELS. THIS FRONT WILL BE A
QUICK-MOVER, THEREFORE WE EXPECT PRECIPITATION AMOUNTS TO BE KEPT
IN CHECK TONIGHT INTO FRIDAY MORNING. MOST OF THE PRECIPITATION
WILL BE OVER THE USUAL SUSPECTS...THE COAST...COASTAL MOUNTAINS
AND CASCADES. SNOW LEVELS WILL BE CLOSE TO PASS LEVEL. AREAS THAT
COULD GET IMPACTED WITH ROAD SNOW INCLUDE HIGHWAY 140 WITH 1-2
INCHES POSSIBLE AND 2-4 INCHES NEAR CRATER AND DIAMOND LAKE AREAS.
AT THIS TIME WE'RE NOT EXPECTING ANY ACCUMULATING SNOW OVER
SISKIYOU SUMMIT.

THE FRONT WILL MOVE THROUGH THE AREA FRIDAY MORNING AND WE'LL GET
A BREAK IN THE WEATHER FRIDAY AFTERNOON AND EVENING, BUT IT WILL
BE SHORT-LIVED. OUR ATTENTION WILL BE ON THE HEAVY RAIN EXPECTED
TO IMPACT THE AREA LATE FRIDAY NIGHT THROUGH AT LEAST SUNDAY
MORNING.

THIS FRONT HAS A LOT OF JUICE WITH IT AND HEAVY PRECIPITATION WILL
IMPACT THE COAST...COAST RANGE...COASTAL MOUNTAINS AND CASCADES.
MODERATE TO HEAVY PRECIPITATION WILL ALSO IMPACT MUCH OF THE
WEST SIDE VALLEYS. RAINFALL TOTALS ARE EXPECTED TO BE FROM 3-6
INCHES ALONG THE COAST AND COASTAL MOUNTAINS, 2-3 INCHES IN THE
CASCADES AND 1-2 INCHES WEST SIDE VALLEYS. THE IVT TRANSPORT
REMAINS FAIRLY HIGH ALONG THE COAST AND NORTHERN HALF OF THE
FORECAST AREA. THIS ALONG WITH A WEST FLOW WILL WORK TO SQUEEZE
OUT EVEN MORE AVAILABLE MOISTURE. SNOW LEVELS FRIDAY NIGHT AND
SATURDAY ARE EXPECTED TO BE LOW ENOUGH, ESPECIALLY EAST OF THE
CASCADES, FOR ACCUMULATING SNOW TO BE A CONCERN. THIS INCLUDES
HIGHWAY 97 UP TOWARDS CHEMULT WHERE 1-3 INCHES ARE POSSIBLE BY
LATE SATURDAY MORNING. SNOW LEVELS WILL QUICKLY RISE TO AROUND
9000 FEET LATE SATURDAY AFTERNOON. ALSO WINDS WILL INCREASE AHEAD
OF THE FRONT AND THERE IS A CHANCE FOR GALE FORCE WINDS OVER THE
MARINE WATERS AND MODERATE TO STRONG WINDS OVER THE COAST AND
HEADLANDS. ALSO 700MB WINDS ARE EXPECTED TO INCREASE BETWEEN 40-50
KTS SO GUSTY WINDS EAST OF THE CASCADES ARE ALSO LIKELY,
ESPECIALLY NEAR SUMMER LAKE.

THE FOCUS FOR HEAVY RAIN WILL SHIFT NORTH OF OUR AREA SUNDAY
AFTERNOON AS A LARGE LOW AMPLITUDE RIDGE BUILDS OFF THE WEST COAST
AND THUS THE STORM TRACK WILL SHIFT NORTH OF THE AREA. PLENTY OF
CLOUD COVER WILL BE AROUND AND SNOW LEVELS WILL REMAIN HIGH.
-PETRUCELLI

.LONG TERM...MONDAY THROUGH THURSDAY. A BROAD LONG WAVE RIDGE
WILL BE IN PLACE AT THE BEGINNING OF THE EXTENDED PERIOD WITH
GENERALLY NORTHWEST FLOW ALOFT. SHORT WAVES RIDING OVER THE TOP OF
THE RIDGE WILL WEAKEN IT...BUT IT WILL REMAIN IN PLACE INTO
TUESDAY.

LINGERING SHOWERS FROM A SUNDAY SYSTEM WILL PERSIST INTO MONDAY
OVER THE FORECAST AREA...THEN MONDAY NIGHT INTO TUESDAY WILL BE
DRY. THE STORM TRACK WILL REMAIN TO THE NORTH OF THE AREA.

A PATTERN CHANGE WILL COMMENCE TUESDAY AS A STRONGER SHORT WAVE
MOVES INTO THE RIDGE OVER THE GULF OF ALASKA.  SHORT WAVE ENERGY
DIVING DOWN THE BACKSIDE OF THE TROUGH WILL CAUSE IT TO DIG AS IT
MOVES SOUTHEAST...EVENTUALLY CARVING OUT A WEAK TROUGH ALONG THE
WEST COAST WEDNESDAY.

A WEAK FRONT WILL SAG INTO THE MEDFORD CWA TUESDAY EVENING AS THE
STORM TRACK SHIFTS SOUTH. LIGHT PRECIPITATION WILL SPREAD INTO THE
NORTHWEST PORTIONS OF THE CWA TUESDAY EVENING...GRADUALLY
SPREADING OVER THE REST OF THE AREA TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON.

THE GFS/EC/DGEX SOLUTIONS ALL AGREE THROUGH WEDNESDAY...THEN
DIVERGE AFTERWARD...MAINLY IN HOW MUCH THEY DIG THE TROUGH AS IT
MOVES INTO THE INTERMOUNTAIN STATES. THE EC SOLUTION SHEARS THE
TROUGH AS IT DIGS...INDUCING NORTHEAST FLOW ALOFT OVER THE PACIFIC
NORTHWEST...WHICH SUPPORTS OFFSHORE FLOW. MEANWHILE THE GFS/DGEX
SOLUTIONS KEEP THE TROUGH INTACT AND FARTHER NORTH...WITH
NORTHWEST TO NORTH FLOW ALOFT OVER THE PACIFIC NORTHWEST. BOTH
PATTERNS SUPPORT A DRYING TREND OVER THE AREA...BUT THE DRYING
TREND AND OFFSHORE FLOW WOULD BE STRONGER WITH THE EC SOLUTION.

POST-FRONTAL SHOWERS WILL END WEDNESDAY EVENING AS OFFSHORE LOW
LEVEL FLOW DEVELOPS...WHICH WILL KEEP THE AREA DRY THROUGH THURSDAY.
-JRS

&&

.AVIATION...BASED ON THE 19/00Z TAF CYCLE...VFR WILL PREVAIL FOR
MOST AREAS THIS EVENING...BUT A POTENT FRONT WILL MOVE ONSHORE
BRINGING AREAS OF MVFR CIGS/VIS TO THE COAST ALONG WITH A PERIOD
OF MODERATE TO HEAVY RAINFALL. LOWER CIGS/VIS AND RAIN WILL
SPREAD INLAND LATER THIS EVENING AND OVERNIGHT WITH HIGHER TERRAIN
BECOMING OBSCURED. LOCAL IFR CIGS/VIS WILL DEVELOP LATE TONIGHT
WEST OF THE CASCADES AS RAIN TAPERS OFF FROM WEST TO EAST.
PRECIPITATION WILL END BY LATE FRIDAY MORNING OR EARLY AFTERNOON
OVER THE EAST SIDE. THE LOWER CONDITIONS WILL PERSIST INTO
FRIDAY...BUT CLEAR TO VFR BY FRIDAY AFTERNOON. SPILDE

&&

.MARINE...UPDATED 415 PM PST THU DEC 18 2014...GALES AND VERY
STEEP HAZARDOUS SEAS ARE EXPECTED ACROSS NEARLY ALL OF THE COASTAL
WATERS THROUGH THIS EVENING AS A COLD FRONT MOVES ONSHORE. HEAVY
WEST SWELL WILL BUILD FRIDAY...PEAKING AROUND 20 FEET AT 18
SECONDS LATE FRIDAY AFTERNOON AND EVENING. THE LONG PERIOD SWELL
WILL REMAIN HEAVY THROUGH SATURDAY AS ANOTHER ROUND OF GALE FORCE
WINDS ARRIVES WITH A STRONG WARM FRONT. SUNDAY INTO MONDAY THIS
WARM FRONT WILL LINGER ALONG THE COAST NORTH OF CAPE BLANCO AS
SEAS SUBSIDE AND WINDS GRADUALLY DIMINISH. SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 11 AM FRIDAY TO 10 PM PST SATURDAY
 	 FOR ORZ021-022-615-618.

CA...NONE.

PACIFIC COASTAL WATERS...GALE WATCH FROM LATE FRIDAY NIGHT THROUGH
 	 SATURDAY EVENING FOR PZZ350-356-370-376.
	 SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING
     FOR PZZ350-356-376.
	 HAZARDOUS SEAS WATCH FROM FRIDAY MORNING THROUGH LATE SATURDAY
	 NIGHT FOR PZZ350-356-370-376.
	 GALE WARNING UNTIL 10 PM PST THIS EVENING FOR
	 PZZ350-356-370-376.
	 HAZARDOUS SEAS WARNING UNTIL 1 AM PST FRIDAY FOR
	 PZZ350-356-370-376.

MAS/MAP/JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:19 PM PSTWind AdvisoryMFRModoc, Siskiyou56 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.